Georgia, 2011

Damaging Wind in Georgia, April 20, 2011

April 20, 2011 · NWS FFC · 1 event in 1 county or zone

S. A pattern which became all too familiar during the later half of the winter continuing into the spring.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Strong zonal flow with vigorous embedded short waves continued across the southern U.S. A pattern which became all too familiar during the later half of the winter continuing into the spring. A relatively benign short wave, compared to those that impacted the area earlier in April, rapidly traversed the region during the early morning hours of April 20th. A stationary front extended from North Carolina back west into Texas. This front served as the focusing mechanism for the development of mesoscale convective complexes. This systems developed in the Arklatex region and rapidly tracked eastward during the overnight hours, reaching north Georgia during the predawn hours. However, the storms rapidly weakened as they moved into north Georgia. A couple of trees were blown down in Walker county and one in Gilmer county. Pea-sized hail fell near Tunnel Hill in Whitfield county. None of these events met local severe weather criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 20, 6:10 AM EST, 20 minutes earlier.

Area forecast discussion, Apr 20, 6:10 AM EST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
710 AM EDT WED APR 20 2011

.PREV DISCUSSION... /ISSUED 221 AM EDT WED APR 20 2011/

..SEVERE STORMS LIKELY TODAY...

SHORT TERM /TODAY THROUGH FRIDAY/...

LATEST MSAS ANALYSIS SHOWS HIGH PRESSURE CONTINUES TO SHIFT
OFFSHORE THE ATLANTIC COAST WITH LESS AND LESS INFLUENCE UPON
LOCAL WEATHER. THIS COMBINED WITH STORM SYSTEM TO THE WEST HAS
ALLOWED FOR A SOUTH TO SOUTHWEST FLOW REGIME TO CONTINUE OVER THE
AREA. DESPITE THIS...RESIDUAL DRY AIR IS HANGING ON WITH DEWPOINTS
IN THE UPPER 40S IN SOME CASES BUT APPEARS JUST A MATTER OF TIME
BEFORE THEY ARE OVERTAKEN BY MID 60S DEWPOINTS WHICH ARE CURRENTLY
ON OUR DOORSTEP. OTHER BYPRODUCT OF LOW LEVEL SOUTHERLY FLOW IS
THE DEVELOPMENT OF LOW CIGS AND VSBY ACROSS THE GULF COAST.
CURRENT TRAJECTORIES SUGGEST THESE WILL MAKE IT TO THE CSG AREA
BUT FEEL WITH INCREASING FLOW...THIS WILL BE MORE IN THE FORM OF
THE LOW CLOUDS THAN FOG.

THIS LEAVES THE MOST SIGNIFICANT ASPECT OF THE SHORT TERM WHICH IS
THE EVOLUTION OF CURRENT SQUALL LINE OVER MISSISSIPPI AND
TENNESSEE AND THE POTENTIAL FOR SEVERE WEATHER LOCALLY. TIMING
TOOLS SUGGEST MODELS ARE BEHIND WITH THE FORWARD PROPAGATION OF
SQUALL LINE ALTHOUGH DO EXPECT SOME SLOWING AS IT ENCOUNTERS LESS
FAVORABLE AIRMASS OVER THE AREA. STILL...THE MOMENTUM SHOULD ALLOW
SYSTEM TO REACH NORTHWEST ZONES PRIOR TO 12Z AND MAINTAIN AT LEAST
A PORTION OF ITS LINEAR STRUCTURE THROUGH THE MORNING HOURS. HAVE
BEEN DOWNPLAYING THE LOW LEVEL SHEAR WITH THIS SYSTEM AS PERTAINS
TO TORNADO POTENTIAL BUT STILL A HEALTHY LOW LEVEL JET INITIALLY
AND EXPECT THIS TO AID IN ISOLATED SEVERE STORMS OVER THE FAR
NORTHWEST EARLY THIS MORNING. INTERESTINGLY...MODELS ARE ALL
DOWNPLAYING POPS WITH THIS SYSTEM...ESPECIALLY BY AFTERNOON AS ALL
DISSIPATE TO SOME EXTENT THE COVERAGE OF STORMS. SOME OF THE
VARIOUS WRF MODELS ARE MOST BULLISH IN THIS REGARD...WEAKENING THE
LINE INTO NOTHING MORE THAN SCT SHOWERS BY AFTERNOON. LOOKING AT
THE GFS BUFR DATA HOWEVER...INSTABILITY LOOKS TO BE HIGHER THAN IN
QUITE SOME TIME DESPITE THE INCREASE IN DEBRIS CLOUDS. WOULD NOT
BE SURPRISED TO SEE VALUES EXCEED 3000 J/KG...ESPECIALLY THE
FURTHER SOUTH YOU GO WHERE MORE ABUNDANT INSOLATION IS EXPERIENCED.

PUTTING THIS ALTOGETHER...EXPECT LINE TO SLOW AND WEAKEN SOME BUT
THEN RE- DEVELOP THIS AFTERNOON AS INSTABILITY INCREASES. SEVERE
WEATHER THREAT WILL CONTINUE INTO CENTRAL GA BUT TRANSITION FROM A
LINEAR WIND THREAT TO MORE OF A DOWNWARD MOMENTUM AND ASSOCIATED
DOWNBURST THREAT THIS AFTERNOON TO GO ALONG WITH LARGE HAIL FROM
COLD MID LEVEL TEMPS AND MODERATE WESTERLY FLOW ALOFT. AS FAR AS
POPS...HAVE GONE AS HIGH AS 50 PERCENT ABOVE GUIDANCE BASED ON
EXPECTED CONDUCIVE ENVIRONMENT AHEAD OF SQUALL LINE.

FRONT LOOKS TO SETTLE OVER CENTRAL GEORGIA ON THU AND DEBRIS
CLOUDS SHOULD DELAY THE ONSET OF CONVECTION UNTIL THE AFTERNOON
HOURS. MODELS STILL INDICATE HEALTHY INSTABILITY TO FEED STORMS
AND STEEP LAPSE RATES SHOULD SUPPORT A CONTINUED HAIL THREAT AND
DOWNBURSTS WITH JUST ENOUGH DRY AIR ALOFT TO AID IN THIS REGARD.
MODELS AGAIN SEEM TO BE OUT TO LUNCH ON POPS AND WILL GO CLOSE TO
LIKELY ACROSS CENTRAL SECTIONS OF THE FORECAST AREA.

UPPER RIDGE TRIES TO BUILD IN ON FRIDAY WHILE AT THE
SURFACE...WEDGE DEVELOPS OVER THE CAROLINAS. THIS WILL SHIFT THE
FOCUS FOR CONVECTION TO EASTERN ZONES BUT GENERALLY IN THE LOW
END SCT CATEGORY.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

BEGINNING TO SHAPE UP AS AN OUTSTANDING EASTER WEEKEND AS UPPER
HIGH CONTINUES TO BUILD AND MOISTURE DECREASES OVER THE AREA
LEADING TO WARM TEMPS AND LIMITED RAIN CHANCES. DISAGREEMENT ON
TIMING OF NEXT MAJOR WEATHER SYSTEM INTO THE AREA NEXT WEEK AND
FOR NOW WILL GO WITH GENERIC CHANCE POPS UNTIL MODELS HONE IN ON A
SOLUTION.

&&

.AVIATION...
12Z UPDATE...
LINE OF THUNDERSTORMS EXPECTED TO MOVE ACROSS N GA THIS MORNING
AFFECTING THE ATL/AHN AREAS. OTHERWISE MAINLY MVFR CEILINGS THIS
MORNING GENERALLY IMPROVING TO VFR CEILINGS DURING THE DAY.
SURFACE WINDS WSW AROUND 10 KTS EXCEPT GUSTY AROUND THUNDERSTORMS.
LOW CONFIDENCE ON TIMING AND EXTENT OF THUNDERSTORMS LATER TODAY
AND TONIGHT.

//ATL CONFIDENCE...
12Z UPDATE...
MEDIUM CONFIDENCE FOR CEILINGS/VSBYS/WINDS/THUNDERSTORMS THIS
MORNING.
LOW CONFIDENCE ON TIMING AND EXTENT OF THUNDERSTORMS AFTER THIS
MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          84  61  79  60 /  60  40  60  40
ATLANTA         79  62  78  62 /  60  50  50  40
BLAIRSVILLE     74  55  75  55 /  70  30  50  40
CARTERSVILLE    81  59  77  59 /  70  40  40  40
COLUMBUS        83  66  83  64 /  30  30  50  30
GAINESVILLE     78  60  76  59 /  60  30  60  40
MACON           87  61  83  61 /  30  30  40  40
ROME            82  59  78  60 /  80  40  40  40
PEACHTREE CITY  81  58  78  59 /  60  50  50  40
VIDALIA         87  66  84  65 /   5  20  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33
Hazardous weather outlook, Apr 20, 3:00 AM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
400 AM EDT WED APR 20 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
400 AM EDT WED APR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED SEVERE THUNDERSTORMS POSSIBLE OVER NORTH AND PARTS OF
CENTRAL GEORGIA TODAY INTO THE EVENING.

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO NORTH GEORGIA LATE TODAY OR THIS EVENING
AND BECOME STATIONARY ACROSS THE AREA TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS...LARGE HAIL AND FREQUENT LIGHTNING. THE MOST LIKELY AREA FOR
SEVERE THUNDERSTORMS WILL BE COLUMBUS TO WILKES COUNTY AND NORTH
LATER THIS MORNING INTO THE EVENING. ISOLATE SEVERE THUNDERSTORMS
WILL BE POSSIBLE TO THE SOUTH THIS AFTERNOON AND EVENING.

.DISCUSSION...
PLENTY OF MOISTURE WILL BE AVAILABLE AS INSTABILITY INCREASES ACROSS
THE AREA. CAPES WILL INCREASE TO 1500 TO 2500 WITH LIFTED INDICES OF
MINUS 6 TO MINUS 7 AHEAD OF THE APPROACHING COLD FRONT. A LIMITING
FACTOR WILL BE A LACK OF UPPER LEVEL DYNAMICS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY...AND MONDAY
AND TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME SATURDAY
AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION LATER TODAY.

BDL

In the hours before

Special weather statement, Apr 20, 5:33 AM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
633 AM EDT WED APR 20 2011

GAZ001>003-201130-
633 AM EDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WALKER...CATOOSA AND DADE COUNTIES UNTIL 730 AM EDT...

AT 630 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF STEPHENSVILLE...MOVING EAST AT
50 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS WALKER...
CATOOSA AND DADE COUNTIES THROUGH 730 AM EDT. SOME LOCATIONS IN THE
PATH OF THE STORM INCLUDE COLE CITY...TRENTON...STEPHENSVILLE...
CLOUDLAND CANYON STATE PARK...MORGANVILLE...NEW ENGLAND...COOPER
HEIGHTS...HOOKER...WILDWOOD...CHICKAMAUGA...CHATTANOOGA VALLEY...
FAIRVIEW...LOOKOUT MOUNTAIN...BLUE SPRING AND BEAUMONT.
Special weather statement, Apr 20, 6:11 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
711 AM EDT WED APR 20 2011

GAZ003>008-201215-
711 AM EDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 45 MPH WINDS
IN WHITFIELD...UNION...MURRAY...CATOOSA...FANNIN AND GILMER COUNTIES
UNTIL 815 AM EDT...

AT 708 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROCKY FACE...MOVING EAST AT 50 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS
WHITFIELD...UNION...MURRAY...CATOOSA...FANNIN AND GILMER COUNTIES
THROUGH 815 AM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE
DALTON...ROCKY FACE...TUNNEL HILL...VARNELL...DAWNVILLE...ETON...
BEAVERDALE...SUMAC...CRANDALL...CISCO...GREGORY...TENNGA...CONASAUGA
LAKE...COHUTTA WILDERNESS AND COLWELL.

The radar

The Northeast Alabama radar (KHTX), 76 km away, was scanning. The volume nearest the first event began at 11:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walker

When
April 20, 6:30 AM EST to 6:35 AM EST
Where
Walker County, Center Post to La Fayette
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.600, -85.350

A trained storm spotter reported that two large cedar trees were uprooted Round Pond Road a couple of blocks before the Lafayette High School. The Walker County 911 Center reported that two trees were also down just east of Cedar Grove.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301102.